Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 60, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Aug 14, 2021, 12:07 PM EDT. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2021, 12:07 PM EDT (16:07 UTC)
- Expired
- Aug 14, 2021, 1:15 PM EDT
- In force
- 68 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Aug 14, 9:52 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 14, 9:52 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 952 AM EDT Sat Aug 14 2021 .SYNOPSIS... Today is the last day of warmer and humid weather, as a cold front moves through Southern New England this afternoon into early this evening. Scattered thunderstorms will accompany the cold front. A few storms could be strong to severe this afternoon, especially in central and eastern Massachusetts into Rhode Island. Tranquil, seasonable and much lower humidity levels expected Sunday into early next week with high pressure in control. Temperatures remain seasonable for much of the upcoming week, but becomes more muggy and unsettled for mid late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 730 AM Update... Brought forecast in line with latest observations. Previous forecast remains mostly on track. There is an area of moderate to heavy rainfall with embedded thunder over western CT on radar at this time. This is associated with a weak-shortwave aloft ahead of the approaching surface cold front. Modest deep- layer shear around 30 knots has been able to keep this feature fairly organized for about 2 hours now. However, moderate CIN and weak forcing has prevented this storm from posing any immediate threat. Look for this area of showers to move east with the upper-level shortwave over the next couple of hours and produce locally heavy downpours with embedded thunder. As it moves into a less favorable environment characterized by only a few h hundred J/kg of CAPE and around 20 kts of deep layer shear we should begin to see some weakening/disorganization. Still expected additional scattered/showers thunderstorms this afternoon ahead of the approaching cold front. See previous discussion for further details. Discussion from 4 AM... ** Low to mid 90s Heat Indices Eastern MA, RI and Cape Cod ** ** Scattered Strong, Isolated Severe Storms Central MA and Eastern CT Eastward Mid to Late This Afternoon ** One last day of warm and humid weather in store for most of Southern New England today, with a cold front moving through the region during the second part of today that is expected to bring an end to the heat and humidity of the last few days. Variable amounts of mid to high clouds were prevalent across most of Southern New England early this morning, with stratus and fog near Cape Cod and the Islands. Our region is entrenched in a broad but also fairly cloudy warm sector, in deep southwest flow aloft ahead of the anticipated cold front which extends across western New York. Regional radar's currently echo-less, with more active shower and thunderstorm coverage in central NY ahead of the front. Water vapor imagery this morning reveals a potent shortwave disturbance now rounding the U.P. of MI, a feature that should deamplify a bit and progress to our north today, but will induce somewhat stronger mid level winds that we've seen in this hot and humid air mass. Dewpoints were still in the upper 60s to low 70s early this morning, and we're also still quite mild early this morning with temperatures in the mid to upper 70s. Unlike the last few days that have permitted several hrs of sun, a greater coverage of mid to high clouds today will produce daytime highs in the mid 80s to near 90, warmest near eastern and southeast New England away from the coasts. Heat indices are very close to Advisory levels in the low to mid 90s especially in Metrowest, the Providence corridor and into southeast MA. Have opted to hold off on heat headlines for now since the coverage of mid-90s heat indices should be more limited today than the last few days. And increasing cloud cover should take the edge off the heat to an extent. Still some minor timing differences in the models on the cold front's approach, but it should be intruding into the Berks and the CT Valley by late morning to noontime. This will allow for areas just east to destabilize. Around 1000-1500 J/kg of MLCAPE should be realized for most of the eastern two thirds of the forecast area, but could be as high as 2000 J/kg along and SE of the BOS-PVD I-95 corridor where dewpoints may pool a little higher. Wind fields and shear still aren't overly impressive but are stronger than the last few days in the 25 kt range. The timing and the overall coverage of thunderstorms is in some question, with the convective- permitting solutions still show varying depictions in regard to each. That leads to a bit more uncertainty than one would like to see. However a cold front this robust moving into a rather unstable air mass tends to lead to a greater storm coverage than not. A solution along the lines of the 00z ARW and NSSL WRF might make the most sense, which shows a line of t-storms developing between 2-8 PM from just east of Hartford NE to Fitchburg eastward to the coasts, potentially including Cape Cod. PoPs are highest in this area (40-50% with scattered t-storm wording), though will rapidly decrease across the Berkshires/CT Valley for the mid to late afternoon. As SPC has raised the severe weather threat to Marginal/5% severe probability, have included gusty wind enhanced wording for the aftn/evening for consistency. While sub- severe storms should predominate with less instability than the last few days, envisioning a couple storms that may pulse to severe levels capable of sporadic/isolated wind damage. Brief heavy downpours in storms as well. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Tonight through Sunday: Cold front and showers/storms tied to it will be shifting ESE into the waters through late evening. This will flip the winds to WNW and usher in a far drier and more seasonable air mass for most of the region tonight. It may still be a little muggy for more of the evening towards southeast New England, but dewpoints should be falling to the 50s across much of the interior and those will eventually make it to Cape Cod toward daybreak. Have to see if we can get any radiational fog; can't rule it out but given the dry advection all night long doesn't seem too likely. Lows fall back into into the mid 60s for most, upper 50s/low 60s NW MA and the Berkshires, and upper 60s to near 70 near Cape Cod and the Islands. Sunday's shaping up to be a spectacular summer day across Southern New England. Modest early day NW breezes should weaken a bit, as a large ridge of high pressure noses into the region. Wall-to-wall sun should predominate but dewpoints will be far more comfortable (commonly in the 50s). 850 mb temps are also around +10 to +12C, some 10 degrees C lower than the hot and soupy air mass we've been stuck in. Highs well into the 70s to lower to mid 80s and dry weather. Really just excellent conditions for any plans outdoors. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Highlights * High pressure remains in control on Monday and shifts offshore by Tuesday. This brings dry and quiet weather with seasonable temperatures. * Increasing mugginess mid to late in the week with increasing opportunities for showers and thunderstorms. Not out of the question that there could be some heavy downpours. Monday and Tuesday... Ridge axis builds from the Mid Atlantic into New England and shifts offshore on Tuesday. High pressure dominates the weather during this period, but moves offshore on Tuesday. Expect dry and quiet weather with high pressure in control. Some guidance shows a few ripples of vorticity lifting across the Mid Atlantic into the eastern Great Lakes. This could be enough to bring some mid to high clouds. Think that Tuesday will be the cloudier of the two days given the position of the high. The southwesterly flow will advect 1-1.75 PWAT air into the region with the highest values in western portions of the CWA. Seasonable airmass in place with 925 hPa temperatures ranging from 15-20 Celsius. The result are high temperatures ranging from the upper 70s to low 80s. Excellent agreement amongst guidance, so confidence in the forecast is high. Will likely have localized sea breezes to deal with given the light flow, but can hammer out these details in future updates. Wednesday through Friday.... Ridge axis builds further offshore on Wednesday. Looking like there will be a few shortwaves that lift through, but deterministic guidance is all over the place timing and amplitude of these features. Becomes unsettled during this window as tropical moisture associated with the remnants of Fred advect into the region. Don't appear to have any lows or frontal boundaries moving through, but a summer time pattern with scattered showers/storms during the afternoon/evening. Fairly high confidence that will be dealing with another humid airmass. EPS/GEFS guidance showing high probabilities of PWATS AOA 1.5 inches, which is between the 75th and 90th percentile for this time of year at CHH per SPC Sounding Climatology. Some deterministic guidance gets up to 2-2.25 inch PWATs, which would be getting up toward record territory for this time of year. Dew points get back into the 60s and mid to upper 60s by Thursday/Friday. The moisture in place coupled with the waves through will result in isolated to scattered showers and thunderstorms. Warm cloud layer depths will be between 3-4.5 km. This coupled with the high PWATs could result in heavy downpours. Temperatures aloft around 16-20 Celsius range at 925 hPa. The result are highs ranging from the mid 70s to mid 80s. Previously mentioned that there is a shot for some 90 degree readings, but probabilities are fairly low at this point in time per the latest GEFS/EPS guidance for temps AOA 90 degrees. If there is a shot both guidance sources highlight the Merrimack and CT River Valley. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Today...Moderate confidence. Most locations will be VFR today, but the exception is Cape Cod and the Islands where they start out IFR/LIFR. Expect the stratus/fog to scatter out by mid to late morning. The other concern today is thunderstorm coverage. Think the timing is 16-01Z from west to east. Opted to keep out the thunder mention for BAF/BDL along with the Cape Cod and Island terminals. Elsewhere added a VCTS where think the risk is highest. If a stronger storm develops could bring gusty winds, heavy downpours and conditions lowering to MVFR/IFR. SW/WSW winds 5-10 kt pre- frontal, then a west to east wind shift to WNW/NW. Tonight...High confidence. Any leftover SHRA/TSRA across the Cape airports shift SE early in the period with VFR conditions. Low prob of patchy fog in the interior and river valleys, but could be too much dry air to allow development. Some guidance hits Cape Cod and Islands with IFR/LIFR stratus/fog, but am not sold on it given the drier air moving in. Have hinted at the IFR/LIFR for now. NW winds 4-8 kt in the interior, around 5-15 kt for the eastern and southern airports. Sunday...High confidence. VFR with NW winds around 5 kts approaching 10 kts for the coast. Local sea breezes expected. KBOS Terminal...High confidence in TAF. Possible TS 17-23Z. KBDL Terminal...Moderate confidence in TAF. Mainly SHRA with frontal passage around 18-20Z. Not completely out of the question there could be a rumble of thunder. Outlook /Sunday Night through Wednesday/... Sunday Night through Tuesday Night: VFR. Wednesday: Mainly VFR, with areas MVFR possible. Slight chance SHRA, isolated TSRA. && .MARINE... Forecaster Confidence Levels. Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Today through Sunday: High confidence. SW winds around 10-15 kt on the waters today, gusts no higher than 20 kt, with seas 2-3 ft. The bigger concern for mariners is potential for thunderstorms late this afternoon and a wind shift tonight. For tonight, expect winds to shift to NW early this evening and tend to increase to around 15-20 kt. Gusts may approach marginal SCA levels overnight/early Sunday for a few hrs given cool advection, rising pressures and SSTs in the 70s, but not confident enough yet to hoist SCAs. Seas 2-4 ft. North decrease to around 10 kt on the waters rest of Sunday, becoming more NE/ENE as the day progresses. Seas 2-3 ft. /Outlook /Sunday Night through Wednesday/... Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto NEAR TERM...RM SHORT TERM...Loconto LONG TERM...BL AVIATION...BL/Loconto MARINE...BL/Loconto
Hazardous weather outlook, Aug 14, 4:33 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Sat Aug 14 2021 CTZ002>004-MAZ002>019-026-RIZ001>005-150845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI- 433 AM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-150845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020>024-RIZ006>008-150845- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- 433 AM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 14, 12:04 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1204 PM EDT Sat Aug 14 2021
MAZ019-021-022-141700-
Eastern Plymouth MA-Southern Plymouth MA-Barnstable MA-
1204 PM EDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of central Barnstable
and southeastern Plymouth Counties through 100 PM EDT...
At 1204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bourne, or near Marion, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plymouth, Barnstable, Falmouth, Brewster, Marion, Yarmouth, Wareham,
Sandwich, Bourne, Dennis, Mashpee and Harwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4165 7063 4172 7063 4170 7065 4170 7067
4171 7066 4174 7071 4168 7072 4180 7075
4184 7053 4176 7047 4173 7030 4172 7035
4171 7033 4177 7007 4167 7004
TIME...MOT...LOC 1604Z 261DEG 20KT 4174 7064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ChaiThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:48 PM EDT | Special Weather Statement | BOX | Franklin | 57 min |
| Aug 14, 12:04 PM EDT | Special Weather Statement | BOX | Barnstable | 56 min |
| Aug 14, 12:08 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 27 min |
| Aug 14, 6:26 PM EDT | Special Weather Statement | BOX | Washington | 64 min |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.